Discussions that mention potassium

High & Low Blood Pressure board


I am what my cardiologist refers to as "renin-sensitive" which means basically that I retain water. No matter what type of BP drug I tried in the past, HCTZ seemed to be the only component that would lower the pressure. In addition, the side effects of anything other than ARB class was the only one that didn't leave me feeling like a zombie. For awhile I was getting good control on Benicar/HCTZ.

Two years ago I landed in the ER with a dangerously low potassium level and an irregular heartbeat, tried to skip HCTZ all together but the BP surged, so my cardio decreased the HCTZ by half, and added potassium supplementation: 30-40 meqs a day, which is a lot. No matter how much supplement I took at times I would feel symptomatic if I work-outed a lot and find that my level was borderline low. For two years I've tinkered with this stuff. Yesterday was unexpectedly hot and humid and I landed in the ER for the second time with bottomed-out potassium (not as low as before but still low) and an irregular heartbeat. It's pretty much determined that I simply can't tolerate HCTZ.

On Tuesday I see the cardio and I suppose we'll do the med-dance again. I wonder if anyone has experienced this and if they found a solution? I'm really dreading going through this process again. :(

Thanks in advance.
Hi,

I am sure you have tried a number of drugs and their combinations. No matter what the components of your antihypertensive therapy, there are bound to be some side effects. Does the water retention result in an edema, and are both the edema and your blood pressure well controlled with your current drug therapy?

Unfortunately, diuretics, besides decreasing the blood volume and blood pressure, also cause potassium depletion. Many people don't know that hypokalemia-low potassium- contributes to high blood presssure. Diuretic use (thiazide and loop) is the most common reason of low potassium levels. It is also a very common one. A part of the potassium loss is from activation of the renin-angiotensin-aldosterone system due to reduced blood volume and pressure in the arteries.

A potassium supplementation is the preferred treatment of hypokalemia. Oral potassium replacement in the recommended amounts should be safe for people with normal kidney function. The oral potassium supplementation can be combined with an increased dietary intake of potassium, and a reduced dietary sodium consumption. The decreased intake of dietary sodium will have no effect in people who are salt resistant. Treatment of an ongoing potassium depletion from diuretics requires 40-120 mEq of supplemental potassium daily. Your K supplement dose is fine. :)

One option would be to remain on Hctz (especially if it works well in controlling your blood pressure), and add a potassium-sparing diuretic. A combination of two diuretics is more effective than either one alone. This is because in such a combination there are two different sites of action. The K-sparing diuretics, such as Amioloride, Eplerenone, Spironolactone and Triamterene are relatively mild diuretics. For this reason, they can be combined with another diuretic, such as Hctz or Lasix to prevent hypokalemia. I have heard that the newest one, Eplerenone, does not have the side effects some of the others do. I have been on Spironolactone and Hctz for a year and a half. My potassium level tends to be very low at times and variable. It is normal right now. This combination of diuretics seems to have worked for me in reducing my blood pressure and preventing hypokalemia. Unfortunately, it does not do much for preventing or controlling the edema. This could be partly because my dose of Spironolactone is low, due to a reduced kidney function. I also take an ACE inhibitor, another potassium-building drug. Like the potassium-sparing diuretic, it helps the kidneys conserve potassium. I can't take any potassium supplements.

Your cardiologist will select your medication based on the underlying heart condition. I wonder which drugs you've tried to date? Prior to starting the K supplements, did you have your magnesium level tested? Low potassium levels cannot be corrected, unless the magnesium level is adequate.

Another option would be trying some of the meds you had tried previously, combined with one of the K-sparing diuretics. Sometimes there are fewer side effects when a medication is taken a second time around. I read that one should never be discouraged by the side effects and give a medication another try. An ACE inhibitor and a small dose of Hctz (12.5mg) might work fine without your potassium level altered - thanks to the ACE (which is potassium-building) and the low dose of diuretic (minimal potassium loss).

Your doctor might have other ideas. Please let us know how your visit goes and what his suggestions are. Good luck!

flowergirl
[QUOTE=Tamsin;3727810]..... No matter how much supplement I took at times I would feel symptomatic if I work-outed a lot and find that my level was borderline low. ...... It's pretty much determined that I simply can't tolerate HCTZ..

Tamsin,

Although hctz can depelte one's potassium levels, it can also deplete one's magnesium levels, and a certain ratio of magnesium is needed to "process" calcium and potassium...so even if you are taking potassium supplements, your body may not be able to absorb those supplements because (most likely) you are deficient in magnesium. Please note that mag deficiencies usually don't show up in routine blood work (less than 50 percent do) so you can't rely on your lab work to id this kind of problem.....but I would certainly recommend you investigate this fully because in my opinion it is quite likely to have occurred if you have been on hctz for any length of time.

There are other reasons for potassium levels to be low so you would be wise to look into those as well...

I was low on potassium when I was first prescribed hctz and I have reason to believe that those low potassium levels played a major role in my hypertension....meds only made my numbers worse. It wasn't until I got a cpap (for sleep apnea) and used the DASH meal plan that my pressures came down to normal/below normal (I am currently med free).

I should note that although I'm not a supplement kind of person, I did resort to the use of supplements when I was on htcz...it may be supplements prevented my condition from getting worse, however, they did not help me get better! I have since learned of the importance of a proper ratio of calcium to magnesium to potassium.

Good luck and let us know how you do!

Bethsheba
Tamsin,

A healthy body excretes any magnesium it doesn't use daily so very few people risk getting too much magnesium...but of course, that's not the case with potassium. I have read that it can take several months to several years to restore magnesium levels if severely deficient.

Bethsheba
Hi Tamsin,

I take HCTZ (25mg) daily. After reading the package insert plus other stuff, I zeroed in on getting an adequate potassium intake daily. Eating a vegetarian diet makes it easier than following a tradtional diet.

It was not until I got my first cold/flu that I had trouble with potassium. I just didn't feel like eating or drinking much. Wrong idea when one is on a diuretic. Although I didn't go to the ER, I know my potassium was low because my b/p dropped & I got nausated (rare for me), & a few other symptoms. That's when I decided I had to have a "sick day" diet to keep my potassium levels up. For me that is fat free milk, orange juice if tolerated, cheese, can't think of the rest of the foods but I have everything written on a card. I start off with drinking a cup of orange jiuce.

I wrote a list of all my usual foods & then the amount of potassium each has. I made sure that a typical days diet has the correct amount of potassium. Real food is better than supplements because one get other compatible nutrients along with he potassium. One's Dr. is the best person to decide whether potassium supplementation is required by ordering a blood test.

I wouldn't give up on HCTZ because it does lower b/p for some of us when nothing else will. What is your dose of HCTZ. Most Dr's now know that 12.5mg is all that is needed for most patients. I know the feeling of bouncing around from one med to another & back to some of the same ones. It really disrupts one's life. It has taken me 5 yrs to get to where I am having some parts of my old life back. Fam
[QUOTE=Tamsin;3730105]... Doc said I need, need, need, some kind of HCTZ in my regiment....

I wouldn't be so sure about that...I was taking 50 mg of hctz, but like you it depleted my electrolytes and my pressures just went up over the 18 months I was on it...again, a healthy balance of electrolytes are needed to regulate blood pressure...thus the emphasis on sufficient potassium and magnesium levels. If you're magnesium deficient, you will not be able to process and to use the minerals needed to regulate your blood pressure. This is an excellent example of a medication making blood pressure worse.

An alternative?? Change your eating habits and abide by the DASH meal plan (simply eliminating salt from your diet is not enough). It is designed with the necessary balance of nutrients and you'll see results in a few days to 2 weeks. But again, given your mag deficiency (which I suspect is severe simply because it was identified) your results may not be as dramatic until you restock your mg stores. 99 percent of mag is stored in the bones and organs of the body...only 1 percent is in the blood and that one percent is the last to be depleted from what I understand.

Like famnd, it took me years to regain my health after medication...and it could have been avoided had I had the proper diagnosis to begin with...a potassium deficiency and sleep apnea.

Take care and good luck!!

Bethsheba